FDA, Cephalon issue revised warnings about serious reactions to Provigil

Nov 06, 2007, 5:00am

Frazer, Pa. - The Food and Drug Administration (FDA) and Cephalon, based here, have issued new warnings in the prescribing information for Provigil regarding the risk of severe reactions - including one death, HealthDay News reports.

Frazer, Pa. - The Food and Drug Administration (FDA) and Cephalon, based here, have issued new warnings in the prescribing information for Provigil regarding the risk of severe reactions - including one death, HealthDay News reports.

Provigil, marketed by Cephalon, is used to treat sleep disorders in adults.

This updated safety information follows reports of life-threatening cases of skin rashes associated with Provigil use, including Stevens-Johnson syndrome, toxic epidermal necrolysis and drug rash with eosinophilia and systemic symptoms. Also, angioedema and multi-organ hypersensitivity reactions, including one fatality, have been reported in patients treated with Provigil.

The warnings state that patients should be aware of these risks, and that the presence of rash or hypersensitivity symptoms should prompt immediate discontinuation of the drug.

Psychiatric symptoms such as anxiety, mania, hallucinations and suicidal ideation have also been reported in association with Provigil use. Providers should use Provigil cautiously in patients with a history of psychosis, depression or mania, the warnings state.

“Physicians should instruct their patients to immediately discontinue the use of Provigil and contact them if a rash or other hypersensitivity reaction occurs,” says a statement issued by Cephalon Medical Services. “Healthcare professionals and consumers should also be aware that Provigil is not approved for use in pediatric patients for any indication.”